Kentucky, 2019

Hail in Kentucky, September 13, 2019

September 13, 2019 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed across the area as a cold front moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across the area as a cold front moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 13, 6:40 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 13, 6:40 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
740 PM EDT Fri Sep 13 2019

.SYNOPSIS...
A cold front will approach and move through this evening into tonight.
Cooler and drier conditions will move into the region for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An extensive cu field has developed across the region. A few pop
up showers and storms have occurred. The main broken line of
storms across Indiana, closer to the frontal boundary, will
move into the forecast area this evening into the first part of
tonight. Although widespread severe weather is not expected,
there will be the potential for isolated strong to severe
storms. This would be primarily across northwestern portions of
the forecast area. The main threat would be damaging winds.
Precipitation will taper off by the end of the near term.

Gusty winds upwards of around 30 mph will be possible this
afternoon. Expect winds to decrease during the overnight ours
tonight.

Cooler air will work into the region tonight with the passage of
the cold front with low temperatures dropping into the middle
50s to the upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will allow for dry conditions during the short
term time period. There will be some mid clouds across the
region on Saturday. Cloud cover will decrease later in the day
and skies will be generally clear Saturday night. Clear skies
and light winds will allow for temperatures to drop down into
the 50s areawide Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Broad mid and upper level ridging over the Southern Plains and Gulf
Coast states will build northward toward the Great Lakes as the
ridge begins to amplify some through early next week. Some weak mid
level energy riding over the ridge will help push a weakening front
southwest across the Great Lakes Sunday into Monday. This may be
enough to produce a few showers across mainly our northern areas,
but with limited  moisture, will maintain a dry forecast at the
moment.

Surface high pressure will remain in place across much of the Ohio
Valley through at least mid week. A weakening frontal boundary will
approach from the west late in the work week and this could lead to
some lower end pcpn chances toward Friday. Temperatures will remain
above normal through the long term period with afternoon highs in
the 80s each day.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Cold front approaching this evening is producing scattered deep
convection across the area, but most of the storms have avoided
the TAF sites. Continued with VCSH in all TAFs throughout the
rest of the evening given low coverage, however, there is still
the potential for an isolated thunderstorm to occur near area
terminals. Radar trends may lead to adjustments in forecasts if
confidence increases.

Drier conditions will be present for the second half of the
night. Fog chances look minimal, however did include MVFR
conditions at the river valley location KLUK.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...AR
Hazardous weather outlook, Sep 13, 3:32 AM EST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
432 AM EDT Fri Sep 13 2019

INZ050-058-059-OHZ026-034-035-042>046-051-052-060-140845-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Preble-
432 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms late this afternoon and this evening may
produce gusty winds causing isolated tree or power line damage. Hail
cannot be completely ruled out as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected in widespread fashion, but a few
strong or severe storms may prompt localized activation between 4 PM
and 9 PM.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-140845-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
432 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Heat indices will once again reach the middle to upper 90s this
afternoon into the early evening hours before falling back by
sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-OHZ053>056-061>065-070>072-140845-
Franklin IN-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
432 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms late this afternoon and this evening may
produce gusty winds causing isolated tree or power line damage. Hail
cannot be completely ruled out as well.

Afternoon heat indices will reach the middle 90s in parts of the
area before falling back early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected in widespread fashion, but a few
strong or severe storms may prompt localized activation between 4 PM
and 9 PM.

In the hours before

Special weather statement, Sep 13, 3:50 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
450 PM EDT Fri Sep 13 2019

OHZ034-035-132115-
Auglaize OH-Mercer OH-
450 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AUGLAIZE AND
CENTRAL MERCER COUNTIES UNTIL 515 PM EDT...

At 450 PM EDT, radar indicated a strong thunderstorm near Fort
Recovery, moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...

Locations impacted include...
Celina, St. Marys, Coldwater, Wabash, Mendon, Montezuma, Neptune,
Bulkhead and Tama.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4053 8435 4042 8480 4057 8480 4073 8456
      4073 8450
TIME...MOT...LOC 2050Z 235DEG 33KT 4049 8478
Special weather statement, Sep 13, 6:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
742 PM EDT Fri Sep 13 2019

KYZ100-OHZ081-088-140015-
Lewis KY-Scioto OH-Adams OH-
742 PM EDT Fri Sep 13 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS...
SOUTHEASTERN ADAMS AND WEST CENTRAL SCIOTO COUNTIES UNTIL 815 PM
EDT...

At 742 PM EDT, radar indicated a strong thunderstorm near Tollesboro,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Vanceburg, Rome, Tollesboro, Concord, Sandy Springs, Buena Vista in
Scioto County, Carrs, Kinniconick, Tannery, Ribolt, Charters, Glen
Springs, Herron Hill and Garrison.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3850 8355 3868 8360 3879 8326 3852 8318
TIME...MOT...LOC 2342Z 256DEG 13KT 3861 8349

AR

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
September 13, 7:20 PM EST to 7:22 PM EST
Where
Lewis County, 0.69 mi S of Ferry Vanceburg
Measured
0.75 in hail
Reported by
State Official
Coordinates
38.590, -83.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844161.